Ask an expert
Question

26 Nov 2012

antenol
Please advize, I was prescribed Antenol for Mitral Valve Prolapse. I am in my first semester of pregnancy. The Cardiologist said it is 100 % safe to use but I have read up on medication and it is scheduled D which means there are definite risks associated with this medicine and the fetus. Should I rather not take it. My heartbeat is irregular. I would rather feel a bit strange and keep my unborn child from harm but is this the smartest thing to do. Please help?
Answer 462 views
Expert
GynaeDoc
gynaedoc

01 Jan 0001

You should not stop any medication without discussing with your doctor. If the atenolol is there for your heart rhythm then stopping it could cause big problems. If you get ill, your baby will obviously also suffer. In situations like this it is a question of weighing up the pros and cons.
The risks of atenolol are that the baby may not grow as well - this can be monitored, and also that the baby may have a slow pulse rate at birth. This can also be managed. Discuss this with both your cardiologist and gynaecologist.

Best wishes
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.